Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 11, 2000, 8:21 PM CDT for Houston County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 8:21 PM CDT (01:21 UTC)
- Expired
- May 11, 2000, 8:45 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Houston County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:28 PM CDT | Hail 1 | Eitzen, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 120122 SVRLSE MNC055-120145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 821 PM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOUSTON COUNTY IN SOUTHEAST MINNESOTA * UNTIL 845 PM CDT * AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL JUST EAST OF DORCHESTER... OR ABOUT 10 MILES SOUTH OF CALEDONIA. THIS THUNDERSTORM PRODUCED GOLFBALL SIZE HAIL IN DORCHESTER IN ALLAMAKEE COUNTY AT 810 PM. THIS THUNDERSTORM WAS MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR RENO AT 835 PM CDT NEAR BROWNSVILLE AT 845 PM CDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. BOYNE & LAT...LON 4348 9162 4338 9148 4351 9124 4372 9127
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 11, 3:10 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT THU MAY 11 2000 MAIN CONCERNS THIS FORECAST SEVERE POTENTIAL TONIGHT...THEN END OF RAIN...AND THEN RAIN POTENTIAL AGAIN LATE FRIDAY INTO SATURDAY. LATEST SURFACE MAP SHOWS LOW CENTER OVER WEST CENTRAL IA...MOVING SLOWLY EASTWARD AND FILLING SLIGHTLY. REMNANT OUTFLOW BOUNDARY... ENHANCED BY CLOUD SHIELD...EVIDENT OVER FAR NORTHERN IOWA...WITH EAST TO SOUTH WIND SHIFT AND 20 DEGREE TEMPERATURE DIFFERENCE. ALSO A BOUNDARY FROM NORTHWEST TO SOUTHEAST ACROSS IA. GUSTY WINDS ACROSS IA...WITH DEWPOINTS WELL INTO THE 60S AND SOME LOWER 70S ADVECTING THIS WAY. REGIONAL RADAR LOOPS MOSTLY ECHO-FREE...BUT SOME LIGHT PRECIPITATION INDICATED AND INDEED REPORTED BY OBS...ESPECIALLY OVER WI. MODELS IN PRETTY GOOD AGREEMENT...WITH SLIGHT LEAN TOWARD ETA/AVN. LOOKING AT MSAS AND LAPS DATA...ATMOSPHERE VERY UNSTABLE OVER IA AHEAD OF LOW CENTER. LIFTED INDEX -6 TO -9 FROM KSUX-KDSM-K0Y7... WITH CAPE INCREASING UP OVER 3000 J/KG SOUTH OF A LINE FROM KCLA TO KMIW. MOISTURE CONVERGENCE INDICATED ALONG BOUNDARY AS WELL. LAPS SOUNDINGS SHOW CAP NEARLY GONE FOR THAT AREA AS WELL. FEEL STORMS WILL DEVELOP SOMEWHERE OVER NORTH-CENTRAL IA...AND WILL MOVE EAST ACROSS FORECAST AREA THIS EVENING. WITH STRONG INSTABILITY AND GOOD BAROCLINIC ZONE TO WORK WITH...THREAT FOR SEVERE WEATHER IS THERE. WILL MAINTAIN WORDING IN ZONES. SOME RISK FOR TORNADOES AS WELL IN STRONG SHEAR ENVIRONMENT AND ESPECIALLY NEAR BOUNDARY WHERE HELICITY CAN LOCALLY BE ENHANCED. SEE LATEST SWODY1 FOR DETAILS AS AREA IN THE HEART OF THE RISK AREA. LOW CENTER CONTINUES TO NEAR QUAD CITIES OVERNIGHT...AND AS ANOTHER LOW CENTER MOVES FROM ND INTO NORTHERN MN...A COLD FRONT WILL MOVE THROUGH. THIS SHOULD RESULT IN RAIN THREAT MOVING QUICKLY EAST OF THE AREA BY MIDNIGHT...BUT ANOTHER WAVE MOVES UP THE FRONT FROM THE CENTRAL PLAINS...AND MAY RESULT IN MORE RAIN DEVELOPMENT OVER EASTERN IA AND SOUTHERN WI BY MORNING. SOME OF THIS MAY LINGER THROUGH NOON OVER FAR SOUTH...AND WILL ADD TO ZONES. OTHERWISE... FRIDAY LOOKS TO BE DRY FOR MOST AREAS. AS THE LOW CENTERS MOVE AWAY FRIDAY NIGHT...ANOTHER LOBE OF ENERGY ROTATES ACROSS THE FORECAST AREA FOR SATURDAY. COLD ADVECTION BEHIND THIS WAVE SHOULD BE GOOD FOR SOME INSTABILITY SHOWERS. FWC GUIDANCE NUMBERS NOTABLY WARMER THAN FAN...AND TRIED TO LEAN MORE TOWARD COOLER FAN WITH STRENGTH OF COLD ADVECTION THAT APPEARS LIKELY TO INVADE THE UPPER MIDWEST TO END THE WEEK. ONCE ALL THE WAVES PASS...UPPER RIDGING BEGINS TO BUILD INTO THE REGION. THIS SHOULD RESULT IN A COOL WEEKEND...GIVING WAY TO WARMER TEMPERATURES AS WE START NEXT WEEK. DRY WEATHER SHOULD PREVAIL. .LSE...NONE. WELVAERT
In the hours before
Local storm report, May 11, 5:05 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
505 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 1 N WAUCOMA IA 1.75 INCH HAIL
05/11/00 FAYETTE 0817 PM DORCHESTER IA 2.75 INCH HAIL
05/11/00 ALLAMAKEE REPORTED BY CO-OP
OBSERVERCO-OP OBSERVER
REPORTED
KRCNearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.